Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Some canonical cohomology classes on groups of volume preserving diffeomorphisms


Author: Dusa McDuff
Journal: Trans. Amer. Math. Soc. 275 (1983), 345-356
MSC: Primary 58H10; Secondary 57R50, 57T99, 58D05
DOI: https://doi.org/10.1090/S0002-9947-1983-0678355-7
MathSciNet review: 678355
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss some canonical cohomology classes on the space $ \bar B\mathcal{D}iff_{\omega 0}^cM$, where $ \mathcal{D}iff_{\omega 0}^cM$ is the identity component of the group of compactly supported diffeomorphisms of the manifold $ M$ which preserve the volume form $ \omega $. We first look at some classes $ {c_k}(M),1 \leqslant k \leqslant n = {\text{dim}}\,M$, which are defined for all $ M$, and show that the top class $ {c_n}(M) \in \,{H^n}(\bar B\mathcal{D}iff_{\omega 0}^cM;{\mathbf{R}})$ is nonzero for $ M = {S^n},n$ odd, and is zero for $ M = {S^n},n$ even. When $ H_c^i(M;{\mathbf{R}}{\text{) = 0}}$ for $ 0 \leqslant i < n$, the classes $ {c_k}(M)$ all vanish and a secondary class $ s(M) \in \,{H^{n - 1}}(\bar B\mathcal{D}iff_{\omega 0}^cM; {\mathbf{R}})$ may be defined. This is trivially zero when $ n$ is odd, and is twice the Calabi invariant for symplectic manifolds when $ n = 2$. We prove that $ s({{\mathbf{R}}^n}) \ne 0$ when $ n$ is even by showing that it is one of a set of nonzero classes which were defined by Hurder in [7].


References [Enhancements On Off] (What's this?)

  • [1] A. Banyaga, Sur la structure du groupe des difféomorphismes qui préservent une forme symplectique, Comment. Math. Helv. 53 (1978), 174-227. MR 490874 (80c:58005)
  • [2] R. E. Greene and K. Shiohoma, Diffeomorphisms and volume preserving embeddings of non-compact manifolds, Trans. Amer. Math. Soc. 225 (1979), 403-414.
  • [3] D. H. Gottlieb, Fiber bundles and the Euler characteristic, J. Differential Geom. 10 (1975), 39-48. MR 0358799 (50:11258)
  • [4] A. Haefliger, Homotopy and integrability, Lecture Notes in Math., vol. 197, Springer-Verlag, Berlin and New York, 1971, pp. 133-163. MR 0285027 (44:2251)
  • [5] -, Cohomology of Lie algebras and foliations, Lecture Notes in Math., vol.652, Springer-Verlag, Berlin and New York, 1978, pp. 1-12. MR 0501010 (58:18485)
  • [6] -, Whitehead products and differential forms, Lecture Notes in Math., vol. 652, Springer-Verlag, Berlin and New York, 1978, pp. 13-24. MR 505648 (80a:55012)
  • [7] S. Hurder, Global invariants for measured foliations, preprint, 1982. MR 663792 (84a:57027)
  • [8] D. McDuff, Local homology of groups of volume preserving diffeomorphisms I, Ann. Sci. Ecole Norm. Sup. (to appear). MR 707329 (85i:58028)
  • [9] -, Local homology of groups of volume preserving diffeomorphisms III, preprint, 1982.
  • [10] -, On groups of volume preserving diffeomorphisms and foliations with transverse volume form, Proc. London Math. Soc. 43 (1981), 295-320. MR 628279 (83g:58007)
  • [11] G. Rousseau, Difféomorphismes d'une variété symplectique non-compacte, Comment. Math. Helv. 53 (1978), 622-633. MR 511852 (80a:58010)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58H10, 57R50, 57T99, 58D05

Retrieve articles in all journals with MSC: 58H10, 57R50, 57T99, 58D05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0678355-7
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society